Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 88, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 21, 2002, 6:06 PM CDT for Chickasaw County, Iowa. It was in force for 84 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2002, 6:06 PM CDT (23:06 UTC)
- Expired
- Jun 21, 2002, 7:30 PM CDT
- In force
- 84 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Chickasaw County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 6:15 PM CDT | Hail 0.88 | New Hampton, IA | |
| Jun 21, 6:15 PM CDT | Tornado F0 | Ionia, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 5:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.1 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 450 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 212306 SVRLSE IAC037-220030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 606 PM CDT FRI JUN 21 2002 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHICKASAW COUNTY IN NORTHEAST IOWA * UNTIL 730 PM CDT * AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTH OF IONIA...OR ABOUT 8 MILES WEST OF NEW HAMPTON...MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE... NEAR NEW HAMPTON AT 635 PM CDT... NEAR FREDERICKSBURG AT 705 PM CDT... NEAR LAWLER AT 710 PM CDT... A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FRIDAY EVENING FOR NORTHEASTERN IOWA. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. LAT...LON 4318 9256 4299 9256 4292 9209 4319 9209 KRC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:40 PM CDT, 3 hours 26 minutes earlier.
Area forecast discussion, Jun 21, 2:40 PM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 240 PM CDT FRI JUN 21 2002 MAIN FORECAST PROBLEM IS TONIGHT AND INTO SATURDAY MORNING AND POTENTIAL RAINFALL/SEVERE WEATHER. 19Z SURFACE ANALYSIS HAS STRONG FRONTAL ZONE LAYING FROM KEST-KMCW- KDBQ. TO THE SOUTH SBCAPES ARE IN THE 2500J/KG RANGE. 0-6KM BULK SHEAR IS MARGINAL FOR SUPERCELLS ON SLATER IA/BLUE RIVER WI PROFILERS. BRIEF TORNADO TOUCHDOWN SHOWS CAPE HAS LARGE IMPACT ON STRETCHING THE WIND SHEAR ACROSS THE BOUNDARY. OTHER ACTIVITY IS WELL ELEVATED NORTH OF THE BOUNDARY CONTINUING EAST ACROSS MN/WI. JUST HEAVY RAIN THERE IN 1000-1500J/KG ELEVATED CAPES. 12Z MODELS AND 15Z RUC WANT TO RACE THIS BOUNDARY NORTHWARD. WILL SLOW IT DOWN BASED ON RAINFALL NORTH OF IT. THE BOUNDARY IS SHALLOW ONLY ABOUT 1.5KM DEEP OVER KMSP SO IT COULD SCOUR NORTH QUICKLY. HOWEVER...WITH CONTINUOUS ISENTROPIC LIFT AND MOISTURE TRANSPORT OF UNSTABLE AIR OVER THE COOL DOME...FEEL TSRA WILL CONTINUE. SEVERE THREAT IS MARGINAL WITH HIGH FREEZING LEVELS LIMITING HAIL. BUT ISOLATED STORMS COULD BE SEVERE. HEAVY RAINFALL WILL BE THE LARGEST CONCERN. BELIEVE OVERNIGHT WIDESPREAD THUNDERSTORM ACTIVITY WILL BE SLIGHTLY FURTHER NORTH TONIGHT FROM WABASHA-JACKSON COUNTIES NORTH. 1 TO 2 INCHES POSSIBLE AGAIN TONIGHT BUT THIS AREA CAN HANDLE MORE RAIN. SERN MN SHOULD BE SPARED THE SIGNIFICANT RAINFALL TOTALS. THEREFORE WILL NOT ISSUE FLOOD WATCH. SCT TSRA SOUTH OF THAT LINE WITH HIGHEST SEVERE THREAT ALONG BOUNDARY. WILL CONTINUE TREND OF DIMINISHING RAINFALL SAT AND MOVING IN WARM FRONT AND CAP BY AFTERNOON. SLOWED IT DOWN SLIGHTLY...BUT KEPT THE SAME FLAVOR. 12Z AVN/ETA SOLUTIONS VERY GREATLY ON NORTHERN EXTENT OF CAP. AVN BRINGS THE FRONT SOUTH AND TSRA ALONG IT LATE IN THE WEEKEND. PREFER THE ETA SOLUTION WITH SOUTHERLY FLOW AND RIDGING. WILL KEEP CURRENT FORECAST SUN-TUE. EXTENDED...LATEST ECMWF/GLOBAL MODEL RUNS SIMILAR ON BIG PICTURE OF SHORTWAVE ENERGY AFFECTING THE AREA TUESDAY. GLOBAL /00Z MRF/ ENSEMBLES SUGGEST THE OPERATIONAL RUN WAS THE SLOWEST AND DEEPEST WITH THE TROUGH MOVING THROUGH ON TUE/WED. ECMWF SOLUTION IS MORE LIKE MRF ENSEMBLE FAMILY BEING OF FASTER TIMING AND FURTHER NE HAVING LESS AFFECT ON AREA THU. WILL PULL IN CHANCE OF TSRA FOR WED NOW BUT LARGE PACIFIC RIDGE MOVING IN FOR THU/FRI WITH MORE NEAR NORMAL HIGHS. .LSE...NONE. BAUMGARDT
In the hours before
Local storm report, Jun 21, 1:31 PM CDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
131 PM CDT FRI JUN 21 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0625 PM NEW HAMPTON IA TORNADO
06/21/02 CHICKASAW GENERAL PUBLIC REPORTED
TORNADO NEAR NEW HAMPTON
DTJSpecial weather statement, Jun 21, 1:32 PM CDT, 4 hours 34 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-210500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 132 PM CDT FRI JUN 21 2002 HAZARD - THUNDERSTORMS WITH THE POTENTIAL FOR DAMAGING WINDS...HAIL...AND TORNADOES. TIMING - THIS AFTERNOON AND EVENING. LOCATION - NORTHEAST IOWA...SOUTHEAST MINNESOTA...WESTERN AND CENTRAL WISCONSIN. DISCUSSION - A WARM FRONT THAT EXTENDS FROM EXTREME NORTHERN ILLINOIS...THROUGH NORTHERN IOWA...TO SOUTHWEST MINNESOTA WILL CONTINUE TO BE THE FOCUS FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT. MODERATE INSTABILITY WAS FOUND ALONG AND SOUTH OF THIS FRONT OVER NORTHERN IOWA AND FAR SOUTHWEST WISCONSIN. STORMS WHICH FORM NEAR THE BOUNDARY WILL HAVE THE POSSIBILITY TO PRODUCE LARGE HAIL AND ISOLATED TORNADOES. NORTH OF THE BOUNDARY THE PRIMARY THREAT WILL BE DAMAGING STRAIGHT-LINE WINDS AND HAIL. SPOTTER INFORMATION - SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING ACROSS NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND WESTERN WISCONSIN. SAW
Local storm report, Jun 21, 2:25 PM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
225 PM CDT FRI JUN 21 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0123 PM 5 W MARBLE ROCK IA 1.25 INCH HAIL
06/21/02 FLOYD
MWLocal storm report, Jun 21, 3:40 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
340 PM CDT FRI JUN 21 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0120 PM 2 N GREEN IA 1.75 INCH HAIL
06/21/02 FLOYDThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 1:16 PM CDT | Severe Thunderstorm Warning | ARX | Floyd | 44 min |
| Jun 21, 1:24 PM CDT | Tornado Warning | ARX | Floyd | 36 min |
| Jun 21, 3:05 PM CDT | Tornado Warning | ARX | Clayton | 40 min |
| Jun 21, 6:16 PM CDT | Tornado Warning | ARX | Chickasaw | 74 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.